Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 182, NWS Nashville, TN

September 10, 1996Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 10, 1996, 5:24 PM CDT for Giles County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 1996, 5:24 PM CDT (22:24 UTC)
Expired
Sep 10, 1996, 6:00 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Giles County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1523 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 102226
SVRBNA
TNC055-102300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CDT TUE SEP 10 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...SOUTHERN GILES COUNTY
 
AT 523 PM CDT A SEVERE THUNDERSTORM WAS LOCATED ABOUT 10 MILES SOUTH OF
PULASKI NEAR MINOR HILL MOVING SLOWLY TO THE SOUTH TOWARDS STEELA AND
PROSPECT.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:20 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 10, 2:20 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CDT TUE SEP 10 1996

HI PRES RDG XPCTD TO MV EWD ACRS LWR OHIO VLLY BY 00Z THU W/FA XPCTD
TO SEE LTL IN WAY OF CLDS FOR WED. HI PRES RDG SHUD MV EWD ACRS FA
ON WED...W/MSTLY SUNNY CONDITIONS GNRLY XPCTD FOR FA.

AS HI PRES MVS INTO APPALACHIANS BY 00Z THU...WELL ADVERTISED
AMPLIFYING WX PATTERN IN UPR LVLS SHUD BUILD DECENT L/W TROF ACRS
GTLK RGN BY THU W/SFC CDFNT XPCTD TO BE PUSHED ON THRU FA ON THU BY
STG HI PRES BUILDING SWD ACRS NRN PLNS.

MAIN PVA AND ENERGY SHUD STAY TO N OF FA...SO THINK THAT FNT SHUD MV
THRU GNRLY DRY ACRS FA. ONLY PLATEAU ZNS COULD SEE SOME WDLY SCT/SCT
TSRA DURG AFTN HRS ON THU.

CURRENT TEMP FCST LUKS REASONABLE AS LIKE NGM LO TEMPS TNGT DUE TO
H8 TEMP TRAJECTORY AND PRVS PERFORMANCE BY NGM LAST FEW NGTS. LIKE FAN
NUMBERS FOR WED AS BLV THAT NGM OVERDOES WARMING AHD OF NXT CDFNT. FAN/
NGM NUMBERS LUK DECENT FOR WED NGT/THU.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 9:56 PM CDTFlash Flood WarningOHXLincoln2 hr
Sep 10, 1:00 PM CDTSevere Thunderstorm WarningOHXMarion60 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.